[Fatal therapeutic event after an injection of chlorpromazine]

Srp Arh Celok Lek. 2001 Jul-Aug;129(7-8):203-6.
[Article in Serbian]

Abstract

Accidental deaths after parenteral use of medicaments are usually very rare. The most common cause of death is allergic reaction. In literature, the most menacing medicaments are antibiotics. Taking into account that macroscopic and microscopic autopsy findings are uncharacteristic and poor clinical features and circumstances are more or less characteristic and objective, and that the establishing of cause and mode of death could be a problem for dissectors. Later, in forensic expertise, the questions about medical malpractice could arise. In this paper the authors report on the case of a male, aged 46, a chronic psychiatric patient with schizophrenia, treated by neuroleptics, who died about half an hour after intramuscular injection of chlorpromazine. On the basis of the autopsy, microscopical and toxicological findings, clinical features and circumstances, as well as exclusion of other possible violent and morbid causes of death, it was established that the unexpected and sudden death was caused by anaphylactic allergic reaction due to injected medicament--chlorpromazine.

Publication types

  • Case Reports
  • English Abstract

MeSH terms

  • Anaphylaxis / chemically induced*
  • Antipsychotic Agents / adverse effects*
  • Chlorpromazine / adverse effects*
  • Drug Hypersensitivity / etiology*
  • Fatal Outcome
  • Humans
  • Male
  • Middle Aged

Substances

  • Antipsychotic Agents
  • Chlorpromazine